Conditional functional equations and orthogonal additivity



Some examples of classes of conditional equations coming from information theory, geometry and from the social and behavioral sciences are presented. Then the classical case of the Cauchy equation on a restricted domain Ω is extensively discussed. Some results concerning the extension of local homomorphisms and the implication “Ω-additivity implies global additivity” are illustrated. Problems concerning the equations

[cf(x + y) − af(x) − bf(y) − d][f(x + y) − f(x) − f(y)] = 0

[g(x +y) − g(x) − g(y)][f(x +y) − f(x) − f(y)] = 0

f(x + y) − f(x) − f(y)V (a suitable subset of the range)

are presented.

The consideration of the conditional Cauchy equation is subsequently focused on the case when it makes sense to interpret Ω as a binary relation (orthogonality):

f: (X, +, ⊥) → (Y, +); f(x + z) = f(x) + f(z) (∀x, zZ; xz).

A brief sketch on solutions under regularity conditions is given. It is then shown that all regularity conditions can be removed. Finally, several applications (also to physics and to the actuarial sciences) are discussed. In all these cases the attention is focused on open problems and possible extensions of previous results.


Functional Equation Additive Mapping Aequationes Math Restricted Domain Cauchy Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. AczéL, J., A short course on functional equations. D. Reidel Publ. Co., Dordrecht, 1987.Google Scholar
  2. Aczél J., Some good and bad characters I have known and where they led. (Harmonic analysis and functional equations). [CMS Conf. Proc., Vol. 1]. AMS, Providence, RI, 1981, p. 184.Google Scholar
  3. Baron, K. and Kannappan, PL., On the Pexider difference. Fund. Math. 134 (1990), 247–254.MathSciNetzbMATHGoogle Scholar
  4. Baron, K. and Volkmann, P., On the Cauchy equation modulo Z. Fund. Math. 131 (1988), 143–148.MathSciNetzbMATHGoogle Scholar
  5. Baron, K. and Volkmann, P., On a theorem of van der Corput. Abh. Math. Sem. Univ. Hamburg 61 (1991), 189–195.MathSciNetzbMATHCrossRefGoogle Scholar
  6. Benz, W., Geometrische Transformationen, unter besonderer Berücksichtigung der Lorentztransformationen. BI, Mannheim—Leipzig—Wien—Zürich, 1992.zbMATHGoogle Scholar
  7. Borelli Forti, C., Condizioni di ridondanza per l’equazione funzionale f(k(t) + h(t)) = f(K(t)) +f(h(t)). Stochastica 11 (1987), 93–105.MathSciNetzbMATHGoogle Scholar
  8. Borelli Forti, C., Solutions of a non-homogeneous Cauchy equation. Radovi Mat. 5 (1989), 213–222.MathSciNetzbMATHGoogle Scholar
  9. Borelli Forti, C. and Forti, G. L., On an alternative functional equation in Rn. In F. A. N.: Functional analysis, approximation theory and numerical analysis. World Scientific Publ. Co., Singapore, Singa-pore, 1994, pp. 33–44.Google Scholar
  10. Day, M. M., Some characterizations of inner-product spaces. Trans. Amer. Soc. 62 (1947), 320–337.zbMATHCrossRefGoogle Scholar
  11. Dhombres, J., Some aspects of functional equations. Section 4.9. Chulalongkorn University Press, Bangkok, 1979.Google Scholar
  12. Drljevii, F., On a functional which is quadratic on A-orthogonal vectors. Publ. Inst. Math. (Beograd) (N.S.) 54 (1986), 63–71.Google Scholar
  13. Fenyö, I., Osservazioni su alcuni teoremi di D. H. Hyers. Istit. Lombardo Accad. Sci. Lett. Rend. A 114 (1980),235–242.MathSciNetzbMATHGoogle Scholar
  14. Fenyö, I. and Rusconi, D., Sulle distribuzioni the soddisfano una equazione funzionale. Rend. Sem. Mat. Univ. Politec. Torino 39 (1981), 67–76.MathSciNetzbMATHGoogle Scholar
  15. Fenyö, I. and PaganonI, L., Su una equazione funzionale proveniente dalla teoria delle funzioni ellittiche jacobiane. Rend. Mat. Appl. (7) 5 (1985), 319–324.Google Scholar
  16. Fenyö, I. and PaganonI, L., A functional equation which characterizes the jacobian sn(z, k) functions. Rend. Mat. Appl. (7) 5 (1985), 387–392.Google Scholar
  17. Fochj, M., Functional equations in A-orthogonal vectors. Aequationes Math. 38 (1989), 28–40.MathSciNetCrossRefGoogle Scholar
  18. Forti, G. L., La soluzione generale dell’equazione funzionale {cf(x + y) — af(x) — bf(y) — d} {f(x + y) — f(x)-f(y)} = 0. Matematiche (Catania) 34 (1979), 219–242.MathSciNetzbMATHGoogle Scholar
  19. Forti, G. L., Redundancy conditions for the functional equation f(x + h(x)) =f(x)+f(h(x)). Z. Anal. Anwendungen 3 (1984), 549–554.MathSciNetzbMATHGoogle Scholar
  20. Forti, G. L., The stability of homomorphisms and amenability, with applications to functional equations. Abh. Math. Sem. Univ. Hamburg 57 (1987), 215–226.MathSciNetzbMATHCrossRefGoogle Scholar
  21. Forti, G. L. and Paganoni, L., A method for solving a conditional Cauchy equation on abelian groups. Ann. Mat. Pura Appl. (4) 127 (1981), 79–99.MathSciNetzbMATHCrossRefGoogle Scholar
  22. Forti, G. L. and Paganoni, L., Q-additive functions on topological groups. In Constantin Carathéodory: an international tribute. World Scientific Publ. Co., Singapore, 1990, 312–330.Google Scholar
  23. Forti, G. L. and Paganoni, L., On an alternative Cauchy equation in two unknown functions. Some classes of solutions. Aequationes Math. 42 (1991), 271–295.MathSciNetzbMATHCrossRefGoogle Scholar
  24. Ger, R., On a method of solving of conditional Cauchy equations. Univ. Beograd. Publ. Elektrotechn. Fak. Ser. Mat. Fiz. No. 544–576 (1976), 159–165.MathSciNetGoogle Scholar
  25. Ger, R., Almost additive functions on semigroups and a functional equation. Publ. Math. Debrecen 26 (1979), 219–228.MathSciNetzbMATHGoogle Scholar
  26. Gudder, S. and Strawther, D., Orthogonally additive and orthogonally increasing functions on vector spaces. Pacific J. Math. 58 (1975), 427–436.MathSciNetzbMATHGoogle Scholar
  27. Gudder, S. and Strawther, D., A converse of Pythagoras’ theorem. Amer. Math. Monthly 84 (1977), 551–553.MathSciNetzbMATHCrossRefGoogle Scholar
  28. Hednen, B. and Goovaerts, M. J., Additivity and premium calculation principles. Blätter Deutsch. Ges. Versich. Math. 17 (1986), 217–223.Google Scholar
  29. James, R. C., Inner products in normed linear spaces. Bull. Amer. Math. Soc. 53 (1947), 559–566.MathSciNetzbMATHCrossRefGoogle Scholar
  30. Jarczvk, W., On continuous functions which are additive on their graphs. [Grazer Ber., No. 292] Forschungsges., Graz, 1988.Google Scholar
  31. Kuczma, M., Functional equations on restricted domains. Aequationes Math. 18 (1978), 1–34.MathSciNetzbMATHCrossRefGoogle Scholar
  32. Lawrence, J. Orthogonality and additive mappings on normed linear spaces. Colloq. Math. 49 (1985), 253–255.MathSciNetGoogle Scholar
  33. Matkowski, J., Cauchy functional equation on a restricted domain and commuting functions. In Iteration theory and its functional equations. Proceedings, Schloss Hofen 1984. [Lecture Notes in Mathematics, No. 1163], Springer Verlag, Berlin, 1985, pp. 101–106.Google Scholar
  34. Matkowski, J., On an alternative Cauchy equation. Aequationes Math. 29 (1985), 214–221.MathSciNetzbMATHCrossRefGoogle Scholar
  35. Paganoni, L. and Paganoni Marzegalli, S., Cauchy’s functional equation on semigroups. Fund. Math. 110 (1980), 63–74.MathSciNetzbMATHGoogle Scholar
  36. Paganoni, L. and Paganoni Marzegalli, S., Holomorphic solutions of an inhomogeneous Cauchy equation. Aequationes Math. 37 (1989), 179–200.MathSciNetzbMATHCrossRefGoogle Scholar
  37. Pinsker, A., Sur une fonctionnelle dans l’espace de Hilbert. C. R. (Doklady) Acad. Sci. URSS N.S. 20 (1938), 411–414.Google Scholar
  38. Rätz, J., On orthogonally additive mappings. Aequationes Math. 28 (1985), 35–49.MathSciNetzbMATHCrossRefGoogle Scholar
  39. Rätz, J., On orthogonally additive mappings, II. Publ. Math. Debrecen 35 (1988), 241–249.MathSciNetzbMATHGoogle Scholar
  40. Rätz, J., On orthogonally additive mappings, III. Abh. Math. Sem. Univ. Hamburg 59 (1989), 23–33.MathSciNetzbMATHCrossRefGoogle Scholar
  41. Rätz, J., Orthogonally additive mappings on free product Z-modules. To appear (1995).Google Scholar
  42. Rätz, J. and Szabó, GY., On orthogonally additive mappings, IV. Aequationes Math. 38 (1989), 73–85.MathSciNetzbMATHCrossRefGoogle Scholar
  43. Sablik, M., Note on a Cauchy conditional equation. Rad. Mat. 1 (1985), 241–245.MathSciNetzbMATHGoogle Scholar
  44. Sablik, M., A functional congruence revisited. Aequationes Math. 41 (1991), 273.Google Scholar
  45. Sundaresan, K., Orthogonality and nonlinear functionals on Banach spaces. Proc. Amer. Math. Soc. 34 (1972), 187–190.MathSciNetzbMATHCrossRefGoogle Scholar
  46. Szabó, GY., On mappings orthogonally additive in the Birkhoff -James sense. Aequationes Math. 30 (1986), 93–105.MathSciNetzbMATHCrossRefGoogle Scholar
  47. Szabó, GY., Sesquilinear-orthogonally quadratic mappings. Aequationes Math. 40 (1990), 190–200.MathSciNetzbMATHCrossRefGoogle Scholar
  48. Szabó, GY., On orthogonality spaces admitting nontrivial even orthogonally additive mappings. Acta Math. Hung. 56 (1990), 177–187.zbMATHCrossRefGoogle Scholar
  49. Szabó, GY., Continuous orthogonality spaces. Publ. Math. Debrecen 38 (1991), 311–322.MathSciNetzbMATHGoogle Scholar
  50. Szabó, GY., Φ-orthogonally additive mappings, I. Acta Math. Hung. 58 (1991),101–111.zbMATHCrossRefGoogle Scholar
  51. Szabó, GY., Φ-orthogonally, additive mappings, II. Acta Math. Hung. 59 (1992), 1–10.CrossRefGoogle Scholar
  52. Szabó, GY., A conditional Cauchy equation on normed spaces. Publ. Math. Debrecen 42 (1993), 265–271.MathSciNetGoogle Scholar
  53. Szabó, GY., Isosceles orthogonally additive mappings and inner product spaces. Publ. Math. Debrecen, to appear (1995).Google Scholar
  54. Szabó, GY., Pyhtagorean orthogonality and additive mappings. To appear (1996).Google Scholar
  55. Tabor, J., Cauchy and Jensen equations on a restricted domain almost everywhere. Publ. Math. Debrecen 39 (1991), 219–235.MathSciNetzbMATHGoogle Scholar
  56. Vajzović, F., Über das Funktional H mit der Eigenschaft: (x y) = 0 ⇒ H(x + y) + H(x-y) = 2H(x) + 2H(y). Glasnik Mat. Ser. III 2 (22) (1967), 73–81.MathSciNetGoogle Scholar

Copyright information

© Birkhäuser Verlag, Basel 1995

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di MilanoMilanoItalia
  2. 2.Mathematisches InstitutUniversität BernBernSchweiz

Personalised recommendations